Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS New Orleans, LA

June 14, 2004Saint James Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 14, 2004, 2:35 PM CDT for Saint James Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 2:35 PM CDT (19:35 UTC)
Expired
Jun 14, 2004, 6:30 PM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint James Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 142015 CCA
FFWNEW
LAC093-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 630 PM CDT

* AT 229 PM CDT...THE SAINT JAMES PARISH EMERGENCY MANAGEMENT REPORTED 
  FLOODING OF THREE HOMES IN THE GRAMERCY AREA. ANY ADDITIONAL RAINFALL
  WILL CAUSE ADDITIONAL FLOODING OF HOMES AND BUSINESSES.

EXCESSIVE RUNOFF FROM ADDITIONAL HEAVY DOWNPOURS WILL CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 2998 9089 3007 9094 3015 9067 3009 9066
          3000 9069 2997 9065 2994 9082

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:35 AM CDT, 5 hours earlier.

Area forecast discussion, Jun 14, 9:35 AM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
935 AM CDT MON JUN 14 2004

.UPDATE...
UPDATED TO DROP SCA WEST OF MISSISSIPPI RIVER.

.DISCUSSION...SOME ACTIVE WEATHER REMAINS IN STORE FOR THE FORECAST
AREA BEGINNING TODAY. A DISORGANIZED AREA OF LOW PRESSURE IN THE
NORTH CENTRAL GULF CONTINUES TO PUSH TOWARD THE CWA/PWA WITH SOME
OUTLYING RAIN BANDS ALREADY MOVING THROUGH. THE ETA AND THE GFS ARE
QUITE DIFFERENT ON WHERE TO TRACK THE MAIN SURFACE FEATURE WITH THE
ETA TAKING A SIGNIFICANTLY MORE WESTERN TRACK THAN THE GFS. BASED ON
THE LATEST RUC ANALYSIS...CURRENT THINKING IS TOO LEAN A BIT MORE
WITH THE GFS AS SUPPORTED BY HPC GUIDANCE ALTHOUGH PLAN TO EXPAND
THE FFA A BIT MORE TOWARD THE WEST TO ACCOUNT FOR ANY PERSISTENT
RAIN BANDS MAKING THEIR WAY WESTWARD. THIS WOULD THEN HAVE A GOOD
AMOUNT OF ENERGY MAKING ITS WAY NORTHWARD ACROSS THE CENTRAL GULF
COAST REGION MAINLY ACROSS SOUTHEAST LOUISIANA LEADING INTO
SOUTHEAST MISSISSIPPI.

DEEP SOUTHERLY FLOW REMAINS IN PLAY PAST TODAY WITH THE FOCUS FOR
RAIN SHIFTING TOWARD THE UPPER LEVELS. THE LATEST NWP GUIDANCE HAS
AN UPPER LOW DROPPING INTO THE WESTERN GULF ON TUESDAY WITH EMBEDDED
SHEAR POCKETS TRAVERSING NORTHWARD AHEAD OF THIS SYSTEM. THIS WILL
LEAD TO A GOOD CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY OVER THE
NEXT FEW DAYS BEFORE THE TROUGH WEAKENS AS THE SUBTROPICAL RIDGE
TRIES TO REBUILD ACROSS THE LOWER SOUTHEAST.
&&

PRELIMINARY POINT NUMBERS...
MCB 85 72 87 71 / 90 50 60 30
BTR 86 73 88 72 / 90 50 60 30
MSY 84 75 87 75 / 90 50 60 30
GPT 82 75 85 75 / 90 50 60 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA LAZ035>040-047>050-057>064-068>070
MS...FFA MSZ068>071-077-080>082
LA AND MS COASTAL WATERS...SCA FROM PASCAGOULA TO THE SW PASS
MISSISSIPPI RIVER OUT 60 NM.
&&

09/25
Hazardous weather outlook, Jun 14, 11:00 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON JUN 14 2004

LAZ035>040-047>050-057>064-068>070-MSZ068>071-077-080>082-151200-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-HARRISON-
JACKSON-LIVINGSTON-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-ORLEANS-PEARL RIVER-PIKE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME
SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A BROAD
LOW LEVEL CIRCULATION IN THE NORTH CENTRAL GULF MOVES ACROSS THE
EASTERN HALF OF THE OUTLOOK AREA. THESE STORMS WILL BE CAPABLE OF
PRODUCING OCCASIONAL LIGHTNING...HEAVY RAINFALL AND WIND GUSTS TO 40
MPH. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ESPECIALLY IF
WATERSPOUTS DEVELOP ALONG COASTAL AREAS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE SCATTERED IN NATURE BY TONIGHT.

IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE
MISSISSIPPI RIVER OUT 60 NAUTICAL MILES FOR WINDS AROUND 20 KNOTS.
TIDES ARE EXPECTED TO BE SLIGHTLY ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS POSSIBLE.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH SUNDAY ALTHOUGH AN
ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME DUE TO THE POTENTIAL FLOODING THREAT.

LAZ034-046-056-065>067-151200-
ASSUMPTION-IBERVILLE-LOWER LAFOURCHE-LOWER TERREBONNE-POINTE COUPEE-
UPPER TERREBONNE-
1100 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A BROAD
LOW LEVEL CIRCULATION IN THE NORTH CENTRAL GULF MOVES ACROSS THE
EASTERN HALF OF THE OUTLOOK AREA. THESE STORMS WILL BE CAPABLE OF
PRODUCING OCCASIONAL LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY
WINDS. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ESPECIALLY IF
WATERSPOUTS DEVELOP ALONG COASTAL AREAS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE SCATTERED IN NATURE BY TONIGHT.

TIDES ARE EXPECTED TO BE SLIGHTLY ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
TUESDAY.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH SUNDAY ALTHOUGH AN
ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE EACH DAY

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...FIRST RESPONSE AGENCIES SHOULD
CLOSELY MONITOR THIS DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 AM CDTSpecial Marine WarningLIX60 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.